New Jersey, 2017Damaging Winds and Lightning Strike in New Jersey, July 20, 2017
July 20, 2017 · NWS PHI · 8 events in 5 counties and zones
A complex of severe thunderstorms moved southeast across northern portions of state producing wind damage before weakening as it reached central portions of the state. Lightning struck several trees on the night of the 20th which created a 3,500 acre fire that burned for a few days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe thunderstorms moved southeast across northern portions of state producing wind damage before weakening as it reached central portions of the state. Lightning struck several trees on the night of the 20th which created a 3,500 acre fire that burned for a few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 20, 4:33 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 20, 4:33 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
533 PM EDT Thu Jul 20 2017
.SYNOPSIS...
A cold front will approach the area tonight and cross through by
Friday morning. Weak high pressure will then prevail through
Saturday. Another front and associated low pressure will be across
the area Saturday night through Monday. High pressure will then move
in next Tuesday and remain into the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
... Severe Thunderstorm Watch till 10 pm...
The spotty showers that have been developing over the lower
Susquehanna River Valley and parts of Maryland, Delaware and
southern New Jersey this afternoon have not been getting much
traction. A capping inversion aloft has been limiting the
vertical development of the cells.
Our main concern is the convective complex that was moving into
the Poconos. It is expected to impact our northern counties
this evening and recent trends in the data have it making a
common southward turn toward the Philadelphia metro and central
New Jersey as well. This complex of storms has a history of
wind damage as it moves southeast. Lapse rates are steep along
with mixed layer CAPE of 1,000 J/KG CAPE or higher, shear is
more modest but sufficient for complex to maintain through the
evening hours. Updated pops considerably based on this
information from Philadelphia and points north with the
expectation of a period of thunderstorms with damaging winds and
heavy rain moving northwest to southeast across these portions
of the region. Hail can not be ruled out as well. Late this
evening, we will loose peak heating and the decrease of
instability which will lead to decreasing trends of any
convection.
The sky over our region should become clear to partly cloudy. A
surface trough trailing the convective complex is expected to
pass through our forecast area late tonight.
The wind is anticipated to become light and variable overnight. Low
temperatures should be mostly in the 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Maximum temperatures on Friday will be similar to those of today.
However, the humidity is forecast to be slightly lower. We will
leave the Excessive Heat Warning in place for the urban corridor.
However, other areas should fall a bit short of their criteria for a
Heat Advisory.
The sky is expected to be mostly sunny on Friday. We will not
mention any precipitation due to the lack of any significant
triggering mechanism along with the continued existence of a capping
inversion aloft.
The wind should favor the west and southwest on Friday around 5 to
10 MPH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The heat wave will continue on into the weekend, but it will gradually
weaken with temperatures more in line with normal after Monday. A
few recent model runs are showing than high temperatures around 90
degrees readings are possible Monday, something which has
changed since yesterday, but for now we will continue with upper
80s across the Philadelphia metro area and for Delmarva too.
Dew point temperatures will be lower over the area Saturday, but
then climb back to steamy values Sunday and early Monday. A
front will cross the area Monday and drier and cooler air will
arrive behind that for the middle of next week.
Shower and tstm chances will be rather low Friday night and into
Saturday morning, but then increase from w to e through the afternoon
as the the front and humid air return to the area. High chance
to low likely pops will be over the area Sunday into Monday as
the system passes the region. Lower pops will be over the area
Tuesday and Wednesday with high pressure settling over the
region.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
VFR conditions are expected through much of the TAF period with one
notable exception.
A complex of thunderstorms is forecast to pass across parts of
eastern Pennsylvania and northern and central New Jersey this
evening. The storms now look to have a higher potential to
impact KPNE and KPHL but look to stay north of KILG, KMIV and
KACY, they are expected to impact the areas around KRDG, KABE
KTTN, KPNE and KPHL between about 2200Z and 0200Z. The
thunderstorms may bring localized wind gusts of 30 to 35 knots
from the northwest. Additonal adm coming shortly to account for
this as of 5:30 pm.
Also, patchy visibility restrictions are possible during the late
night and early morning hours especially in areas where rain falls
this evening.
We are not anticipating any showers or thunderstorms on Friday.
A light southwest wind this evening is expected to become light and
variable tonight. A light northwest wind is anticipated for Friday
morning, then it should become west and southwest as the day
progresses.
OUTLOOK...
Fri night thru Saturday morning...VFR expected.
Saturday afternoon thru Monday...Mostly VFR. Sct showers and
tstms with lower conditions possible. Tue...Mostly VFR.
&&
.MARINE...
High pressure over the Atlantic will continue to influence the
coastal waters of Delaware and New Jersey for tonight. A weak
frontal boundary from the northwest is forecast to arrive early on
Friday. The wind should favor the south and southwest at less than
15 knots tonight, becoming west to southwest on Friday. Wave heights
on our ocean waters will remain around 2 to 4 feet and waves on
Delaware Bay should be 1 to 2 feet. Thunderstorms on the
coastal waters from ACY northward may result in gusty winds for
a few hours this evening.
OUTLOOK...
Sub-SCA conditions overall. The main hazard will be sct tstms
mainly between Saturday afternoon and Monday. Locally higher
winds and seas with tstms. Bring your NOAA weather radio along
to get alerts.
RIP CURRENTS...
The underlying 10 to 14 second southeasterly swell is forecast to
persist into Friday. As a result, we will continue the moderate risk
for the development of dangerous rip currents through that time.
&&
.EQUIPMENT...
The KDOV dew point readings are unrepresentative of the area
and should not be used when diagnosing humidity/heat indices and
meteorological analysis of meteorological items which use
dewpoint in a calculation.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ060>062-101-
103-105.
Excessive Heat Warning until 8 PM EDT Friday for PAZ070-071-
102-104-106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ009-010-012-
013-016-020>023-027.
Excessive Heat Warning until 8 PM EDT Friday for NJZ015-
017>019.
DE...Heat Advisory until 7 PM EDT this evening for DEZ002-003.
Excessive Heat Warning until 8 PM EDT Friday for DEZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ008-012-015-
019-020.
MARINE...None.
&&
Synopsis...O'Hara
Near Term...Gaines/Iovino
Short Term...Iovino
Long Term...O'Hara
Aviation...Gaines/Iovino/O'Hara
Marine...Iovino/O'Hara
Equipment...Hazardous weather outlook, Jul 20, 4:34 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
534 PM EDT Thu Jul 20 2017
DEZ002-003-MDZ008-012-015-019-020-212145-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
534 PM EDT Thu Jul 20 2017
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices will be between 100 and 105 degrees on Friday.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001-NJZ017-PAZ070-102-212145-
New Castle-Gloucester-Delaware-Eastern Chester-
534 PM EDT Thu Jul 20 2017
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for northern Delaware, southern
New Jersey and southeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ015-018-019-PAZ071-104-106-212145-
Mercer-Camden-Northwestern Burlington-Philadelphia-
Eastern Montgomery-Lower Bucks-
534 PM EDT Thu Jul 20 2017
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New Jersey, southern
New Jersey and southeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ009-010-012-013-020-027-PAZ060>062-103-105-212145-
Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-
534 PM EDT Thu Jul 20 2017
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
Thunderstorms with gusty winds are possible later tonight for the
Lehigh Valley region and across Northern New Jersey.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices will be between 95 and 100 degrees on Friday.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ001-007-008-PAZ054-055-212145-
Sussex-Warren-Morris-Carbon-Monroe-
534 PM EDT Thu Jul 20 2017
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ016-021>023-PAZ101-212145-
Salem-Cumberland-Atlantic-Cape May-Western Chester-
534 PM EDT Thu Jul 20 2017
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices will be between 95 and 100 degrees on Friday.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ014-026-212145-
Eastern Monmouth-Coastal Ocean-
534 PM EDT Thu Jul 20 2017
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a moderate risk for the development of dangerous rip
currents tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A moderate risk for the development of dangerous rip currents is
expected for Friday.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ024-025-212145-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
534 PM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...Tonight.
There is a moderate risk for the development of dangerous rip
currents tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A moderate risk for the development of dangerous rip currents is
expected for Friday.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-212145-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
534 PM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The Storm Predication Center has indicated that there is a slight
risk for severe thunderstorms for Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Warren
- When
- July 20, 5:53 PM EST
- Where
- Warren County, 0.87 mi NW of Delaware
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.910, -75.080
A tree was downed on US 46 from thunderstorm winds just south of Columbia.
Thunderstorm Wind, Warren
- When
- July 20, 6:10 PM EST
- Where
- Warren County, 0.87 mi SW of Phillipsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.690, -75.190
Large trees were blown down from thunderstorm winds.
Thunderstorm Wind, Hunterdon
- When
- July 20, 6:40 PM EST
- Where
- Hunterdon County, 0.87 mi SW of Stockton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.410, -74.980
Thunderstorm winds took down trees.
Thunderstorm Wind, Hunterdon
- When
- July 20, 6:40 PM EST
- Where
- Hunterdon County, 1.72 mi ESE of Mt Airy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.390, -74.870
Thunderstorm winds took down trees and powerlines in several spots.
Thunderstorm Wind, Mercer
- When
- July 20, 7:07 PM EST
- Where
- Mercer County, 1.74 mi NW of Pennington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.350, -74.800
Thunderstorm winds took down a tree on US 31 between Titus Mill and Woodville roads.
Thunderstorm Wind, Mercer
- When
- July 20, 7:17 PM EST
- Where
- Mercer County, Agasote
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.250, -74.780
A tree was downed from thunderstorm winds along route 31 near Olden avenue.
Thunderstorm Wind, Middlesex
- When
- July 20, 7:37 PM EST
- Where
- Middlesex County, 0.69 mi S of Morgan
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 40.460, -74.250
A tree was downed on US 35 near Lawrence parkway from thunderstorm winds. Nearby, a tent was blown over in New Brunswick which injured two people.
Lightning, Burlington
- When
- July 20, 9:00 PM EST
- Where
- Burlington County, Batsto
- Property damage
- $10
- Reported by
- Newspaper
- Coordinates
- 39.650, -74.670
Lightning struck several trees in the Wharton state forest. This led to fire of around 3,500 acres which burned for a few days.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701711, 701702, 701704, 701712, 701705, 701709, 701707, 703989.